MAUDE Adverse Event Report: SMITH & NEPHEW ORTHOPAEDICS AG PLUS SL MIA DBL OFFSET ADAPT. RT 60/25MM; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/POLYMER, CEMENTED

SMITH & NEPHEW ORTHOPAEDICS AG PLUS SL MIA DBL OFFSET ADAPT. RT 60/25MM; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/POLYMER, CEMENTED
Model Number 75004613
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 11/22/2021
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Internal complaint reference (b)(4).
 
Event or Problem Description
It was reported that, during a thr surgery, the plus sl mia dbl offset adapt.Rt 60/25 mm broke while impacting.Surgery was resumed, with a back-up device.It is unknown if there was a delay as consequence of this allegation.Patient was not injured as consequence of this problem.
 
Additional Manufacturer Narrative
Section: h3, h6: it was reported that, during a total hip replacement surgery, the plus sl mia dbl offset adapter right 60/25mm broke while impacting.The device, used in treatment, was returned for investigation.Upon visual inspection, the reported failure mode could be confirmed.The clutch is broken.Apart from that, the device shows normal signs of usage such as gouges and dents.A complaint history review was performed.One additional complaint with the batch in scope was reported so far.A review of the batch record was performed.No deviations from the standard manufacturing process which could have contributed to the reported issue were reported.There is no indication that the reported device failed to meet manufacturing specifications upon release for distribution.The failure mode and the severity are covered in the corresponding risk management document.A review of past corrective actions was performed.No further escalation is required.However, based on the performed investigations, the relationship between the reported event and the device was confirmed.This instrument is designed to hold and guide the detachable rasps for broaching.It is therefore subjected to repeated impact forces via the modular knock plate or the pneumatic woodpecker.Previous investigations demonstrated, that under specific circumstances, this device may fracture during impaction.An optimized design of the device has been released in order to reduce the occurrence of this issue.According to document "processing (cleaning, disinfection and sterilization) of instruments from smith & nephew orthopaedics ag" (lit.N°03389-en 1363 v3 11/19), all instruments must be inspected and controlled for proper functioning after cleaning/disinfection.This version of the device will be monitored for similar issues.The returned device will be discarded.

Brand Name
PLUS SL MIA DBL OFFSET ADAPT. RT 60/25MM
Common Device Name
PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/POLYMER, CEMENTED
Manufacturer (Section D)
SMITH & NEPHEW ORTHOPAEDICS AG
schachenallee 29
aarau CH-50 00
SZ  CH-5000
Manufacturer (Section G)
SMITH & NEPHEW ORTHOPAEDICS AG
schachenallee 29
aarau CH-50 00
SZ   CH-5000
Manufacturer Contact
holly topping
7000 west william cannon drive
austin, TX 78735
5123913905
MDR Report Key12976135
Report Number9613369-2021-00421
Device Sequence Number4277627
Product Code JDI
UDI-Device Identifier07611996085471
UDI-Public07611996085471
Combination Product (Y/N)N
Initial Reporter StateMO
Initial Reporter CountryUS
PMA/510(K) Number
K123598
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 12/27/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number75004613
Device Catalogue Number75004613
Device Lot Number301
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 11/22/2021
Supplement Date Received by Manufacturer12/24/2021
Initial Report FDA Received Date12/10/2021
Supplement Report FDA Received Date12/27/2021
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device A
Patient Sequence Number1
Patient SexUnknown